Seven days after having my port placed in my left shoulder, the chemo 5 fu continuous infusion was administered. It is now my 5th (of 7) day and there was a little bleeding from the port sight. I called my Dr's office, and received a call back from the attending physician. I'm not certain I was able to make it clear what I was seeing, as I had to explain it several times. Under the protective cloth-like bandage (and clear membrane bandage) I noticed some blood had gathered, even going down to where the tube exited the bottom of the bandage. It had already dried and stained the blouse I was wearing, which brought my attention to it. I was instructed to remove the bandaging and cleanse the area with alcohol, and rebandage. If concerned to go to ER.
I have a rather high pain tollerance, and figured the irritation was caused by the adhesive on the bandages. I had been gently itching the edges of the bandage trying to relieve the symptoms over the course of the day, and an inconsistent pinching sensation. No further bleeding has occured. However, my concern lies in whether the needle may have backed out of the port, beneath the skin, and caused the bleeding. Is it possible the chemo may not be entering the port at this time? There is no further bleeding, but I have noticed a slight burning/discomfort in my left breast. I am curious whether or not this is a posibility? Infusion is at the rate of 0.50cc/hr.
I'd get that port (cath) checked out... it may need to be adjusted. They hurt if they're not positioned correctly or if they've been accidentally bumped. The site where they're placed is also highly prone to infections. And, sometimes the adhesives in the bandages can cause allergic reactions like, a rash and/ or itch. As for whether or not the chemo is entering, my guess is that if there was blockage and the chemo drip wasn't infusing properly, it would be noticeable within the transparent infusion drip line. And, the infusion nurse would have probably noticed it. Best wishes to you and take care!
I am not surprised you are having burning and discomfort at the port site; it has not been that long since placement. Bleeding is not unusual with new ports as long as it is not saturating the dressing and dripping uncontrollably. However, please do reiterate your concerns when you go back to the office after the infusion is completed. As the office has also directed you to go the ER if you think you need emergent care.
Secondly, If the coring needle had dislodged, the chemo would be infiltrating into the tissue around the port and the area would become swollen/puffy.
Thirdly, when the port dressing is due to be changed, mention about the adhesive on the clear dressing is causing irritation. The area can be redressed with gauze vs the clear dressing. The only thing about having gauze dressings is that they must be changed more often and don't provide a good moisture barrier.
Thank you both for your comments and suggestions. I did go into the office to make sure the infusion was still properly working- which it was. The nurse did replace the clear adhesive with the gauze, but the itching continues. The drip is due to be replaced tomorrow, so I'll make sure to address this with them at that time.
May you all be blessed with quick recovery and perfect health,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.